Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1981, Volume 49, Issue 1

Applied Welfare Economics with Discrete Choice Models<105:AWEWDC>2.0.CO;2-Z
p. 105-130

Harvey S. Rosen, Kenneth A. Small

Economists have been paying increasing attention to the study of situations in which consumers face a discrete rather than a continuous set of choices. Such models are potentially very important in evaluating the impact of government programs upon consumer welfare. But little has been said in general regarding the tools of applied welfare economics in discrete choice situations. This paper shows how the conventional methods of applied welfare economics can be modified to handle such cases. It focuses on the computation of the excess burden of taxation, and the evaluation of quality change. The results are applied to stochastic utility models, including the popular cases of probit and logit analysis. Throughout, the emphasis is on providing rigorous guidelines for carrying out applied work.

Log In To View Full Content